Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 20, 2017, 12:40 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 12:40 PM MDT (18:40 UTC)
- Expired
- Jul 20, 2017, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 37 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WGUS54 KEPZ 201840
FFWEPZ
NMC035-202145-
/O.NEW.KEPZ.FF.W.0017.170720T1840Z-170720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1240 PM MDT THU JUL 20 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
North central Otero County in south central New Mexico...
* Until 345 PM MDT
* At 1239 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain with up to one and a half inches of rain across the
warned area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mescalero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3312 10568 3302 10568 3301 10575 3316 10580
3317 10574
$$
CRESPOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:01 AM MDT, 9 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 3:01 AM MDT, 9 hours 39 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 301 AM MDT Thu Jul 20 2017 .SYNOPSIS... A more classic monsoon pattern will be in place for the next several days in the Borderland, with plenty of moisture for thunderstorm activity. The potential for heavy rain will exist, especially over the weekend into early next week. Temperatures will be near or slightly below normal through the period. && .DISCUSSION... It has taken awhile this summer, but a classic monsoon setup is finally here for our portion of the Southwest. The upper high is centered over Arkansas/Missouri, so a deep moist southerly flow will be in place for the next several days. Even when the upper high tries to recenter itself over the Great Basin and eventually Four Corners area, a weakness aloft will persist over the Borderland. Thus instability will continue within a moist airmass (PWs 1.3" to 1.6"). This scenario should peak on the weekend into early next week. Not that we have been quiet leading into this considering 3.45" of rain south of Las Cruces Monday night and an impressive haboob (by NM standards) w/ damaging winds in southern NM yesterday, but it should become even more active with more areal coverage. Flash flooding will be an increasing threat as the days progress. We will be monitoring for possible flash flood watches should this all materialize. The models diverge somewhat by midweek next week but overall indicate that the upper high will strengthen some to our north. Temperatures may increase a little but not necessarily soar much above normal, and thunderstorm activity should back off some but definitely not shut down. && .AVIATION...Valid 20/12Z-21/12Z... P6SM SCT-BKN050-070 BKN- OVC150- 200 through much of the period. Scattered VRB20G35KT 1-3SM TSRA BKN020-040 after 18Z until 04Z, but isolated storms may continue through the night. && .FIRE WEATHER... Upper ridge currently to east of area will continue moving east and get broken down over the coming days. This will allow the deeper moisture currently over Arizona to move into New Mexico the next couple of days and persist into early next week. Expect isolated to scattered storms today with an increase areawide by Friday. As flow aloft weakens, storms will be very slow moving with the threat for flooding on the increase. Temperatures will be near to slightly below normal. With weaker winds aloft, vent rates will be falling into the fair to good categories. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 71 92 73 / 30 30 30 30 Sierra Blanca 89 68 90 69 / 30 20 30 30 Las Cruces 89 67 91 68 / 30 30 30 30 Alamogordo 90 68 93 69 / 20 20 20 30 Cloudcroft 68 51 69 52 / 40 20 60 40 Truth or Consequences 91 68 95 69 / 30 30 20 20 Silver City 85 61 86 63 / 60 50 50 40 Deming 88 66 91 68 / 40 30 30 30 Lordsburg 88 65 90 67 / 50 40 40 40 West El Paso Metro 89 70 90 73 / 30 30 30 30 Dell City 93 69 95 71 / 30 20 30 30 Fort Hancock 90 73 92 73 / 30 20 30 30 Loma Linda 82 64 83 69 / 30 20 30 30 Fabens 89 70 91 72 / 40 30 40 30 Santa Teresa 88 68 90 71 / 30 30 30 30 White Sands HQ 87 69 92 70 / 30 30 30 30 Jornada Range 90 67 95 68 / 30 30 30 30 Hatch 89 66 93 68 / 30 30 30 30 Columbus 87 67 91 69 / 30 30 30 30 Orogrande 90 67 92 72 / 30 20 20 30 Mayhill 81 55 80 57 / 40 20 50 30 Mescalero 79 56 80 57 / 40 20 60 30 Timberon 77 54 78 57 / 30 20 50 40 Winston 83 57 85 62 / 50 40 50 50 Hillsboro 90 63 90 65 / 40 40 40 40 Spaceport 90 66 95 68 / 30 20 30 30 Lake Roberts 82 53 84 57 / 60 50 70 50 Hurley 85 60 86 64 / 50 40 40 30 Cliff 86 60 88 61 / 60 50 60 40 Mule Creek 85 60 87 61 / 60 50 60 50 Faywood 85 61 87 64 / 50 40 30 30 Animas 89 65 90 67 / 60 40 50 30 Hachita 89 64 90 67 / 50 40 40 30 Antelope Wells 84 63 86 66 / 50 40 60 50 Cloverdale 83 61 81 64 / 60 50 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 01 Fausett
Hazardous weather outlook, Jul 20, 12:26 PM MDT, 14 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1226 PM MDT Thu Jul 20 2017 NMZ401>417-TXZ418>424-211830- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1226 PM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms through late evening. Main threat will be heavy rain and flooding. Gusty winds of 50 mph are possible too. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scatter thunderstorms, mainly afternoons and through late evening. Main threat will continue to be heavy rain and flooding. Gusty winds of 50 mph are possible too. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:18 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 57 min |
| Jul 19, 7:03 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
| Jul 19, 7:16 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 44 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 55 min |
| Jul 19, 7:49 PM MDT | Special Weather Statement | EPZ | Sierra | 26 min |
| Jul 20, 2:05 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 20, 2:15 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 3:01 PM MDT | Special Weather Statement | EPZ | Hidalgo | 44 min |
| Jul 20, 4:06 PM MDT | Flash Flood Warning | EPZ | Hidalgo | 3 hr |
| Jul 20, 4:23 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 20, 5:17 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 20, 5:39 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.